[Skip to Content]
[Skip to Content Landing]
Clinical Observation
February 9, 1998

Cushing Syndrome Due to Surreptitious Glucocorticoid Administration

Author Affiliations

From the Department of Medicine, Division of Metabolism, Endocrinology, and Nutrition (Drs Quddusi and Hirsch), and the Department of Laboratory Medicine (Drs Browne and Toivola), University of Washington, Seattle.

Arch Intern Med. 1998;158(3):294-296. doi:10.1001/archinte.158.3.294
Abstract

We report a case of subtle Cushing syndrome in a Pakistani man who self-treated his asthma with a potent long-acting oral glucocorticoid (betamethasone disodium phosphate [Bentelan]) for more than 30 years. He presented with cushingoid features, insulin resistance, and refractory hypertension. Laboratory evaluation revealed undetectable cortisol levels and suppression of the hypothalamic-pituitary-adrenal axis. The patient obtained the drug from his country of origin, with no understanding of the potential adverse effects imposed by long-term use of steroids. He is now being slowly weaned off the drug. The apparent widespread availability, access, and abuse of such potent steroids are a cause of concern in developing countries. We suggest that physicians in the United States be aware of the potential abuse of such potent drugs in all populations, including immigrants.

×